How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr_Anderson Your Own Question
Dr_Anderson
Dr_Anderson, Doctor
Category: Mental Health
Satisfied Customers: 335
Experience:  Psychiatrist
66203730
Type Your Mental Health Question Here...
Dr_Anderson is online now
A new question is answered every 9 seconds

I have both ankylosing spondylitis (AS) and "severe" constipation

Customer Question

I have both ankylosing spondylitis (AS) and "severe" constipation dominated IBS. My rheumatologist advised me to use antidepressant for AS musculoskeletal pain relief and better sleep (I am nearly insomniac due to my AS). I saw a psychiatrist almost a year ago and he prescribed mirtazapine. It was very helpful for my AS and sleep problems, but made my constipation unbearable from the day one. However, he told me continue using mirtazapine along with probiotics. Nothing much changed and he decided to change it with Bupropion. It didn't solve my const. problem either and did not work for the AS as well. Now I am on 20 mg Prozac for almost 2 weeks together with 1 mg Clonazepam (for AS and sleep, as I was told), but I am still severely constipated. I am very strict about my fiber-rich diet, use REnew Life probiotic formula of almost 200 billion healthy bacterias. Nothing seems to work for me. Finally, my psychiatrist put me off Clonazepam and my constipation seems to fade away instantly. I must note that Prozac does not help neither my AS nor my insomnia.

I feel terrible and made a detailed research and saw almost all antidepressants and painkillers have constipation as a side effect.

I need a drug to solve my AS pain and sleep problems without causing any constipation, or at least not making it worse.

Pleae help me. I am really desperate.
Submitted: 4 years ago.
Category: Mental Health
Expert:  Brad The Therapist replied 4 years ago.
I apologize for the technical difficulties I am experiencing. Have you considered using colace with your current medications to reduce your constipation? I urge you to ask your doctor about this medications as I have client who take Colace with their medication due to the constipation side effect, Also, I can help you with behavioral techniques to decrease sleeping difficulties, if you like. Please let me know what you think as I will be online for a few hours.
Customer: replied 4 years ago.
Relist: Answer quality.
I need a Psychiatrist to assess my mediations and suggest me the modifications to solve my problems.
Expert:  Dr_Anderson replied 4 years ago.
Greetings!

I'm sorry to hear you are having such a struggle with the medications and your IBS and AS! It sounds like your IBS is predominantly constipatory rather than diarrhea-type in nature, so anything that slows the gut down will make things worse for you, correct? This means medications "notorious" for that, such as the tricyclics nortriptyline and amitriptyline, while good medications, ought to be considered off-limits for you.

Most SSRI's have bowel changes as a potential side effect. Of note, most of my patients on SSRI's have loose rather than slower bowels because SSRI's promote serotonin function (which, in the gut, translates to faster moving bowels). Given that the mirtazapine and Prozac (both active on the serotonin systems) may have made your constipation worse (or at least no better), and that the tricyclics are out of the question, I'd opt for an SNRI like Cymbalta. SNRI's work on the serotonin and norepinephrine systems. Cymbalta is indicated for chronic pain. In my patients, most find their sleep also improves, either as a result of the Cymbalta (it can be sedating, but nearly as much as Remeron) or because the pain is better controlled. It also ought to be gentle on your GI system.

Hope this helps, and best wishes!
Customer: replied 4 years ago.
Thanks Doc, but as far as I know Cymbalta and Effexor are in the same category and had failed me before mirtazapine; I mean constipation had gotten real worse the day after I had been on Effexor.

What do you think about trazadone? I researched it on the net, but I still have worries since it has anticolinergic effects as well.

Or is there anything else you can suggest me?
Expert:  Dr_Anderson replied 4 years ago.
It is true that Cymbalta and Effexor are in the same category, yet they may have drastically different end results for you. For example, I have some patients who do great on Effexor but hate Cymbalta, and vice versa.

Trazodone is good for sleep, but pretty lousy for pain control. It may make your constipation problems worse, and is also linked to an increased appetite (which in turn leads to weight gain, never a good thing when weight can exacerbate back pain). However, it might be worth considering.

Another option is Ensam, which is transdermal, but there are limitations to what you can eat and evidence for its usefulness in chronic pain is very sparse.

Related Mental Health Questions